Oklahoma, 2010

Tornado and Flash Flood in Oklahoma, May 24 to 25, 2010

May 24 to 25, 2010 · NWS OUN · 12 events in 6 counties and zones

Thunderstorms developed along the dry line in the Texas panhandle and eventually made their way into western and northwest Oklahoma. Severe wind gusts and large hail were reported at several locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Thunderstorms developed along the dry line in the Texas panhandle and eventually made their way into western and northwest Oklahoma. Severe wind gusts and large hail were reported at several locations. A brief tornado was reported near Tangier in Woodward county. No damage was reported. Heavy rain over Roger Mills county resulted in the closing of a few county roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 24, 2:35 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, May 24, 2:35 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
335 PM CDT MON MAY 24 2010

.DISCUSSION...
EXPECT A FEW LINGERING SHWRS/TSTMS INTO THE FIRST PART OF THE EVENING
HOURS... ESPECIALLY ACROSS WEST. ENOUGH INSTABILITY EXIST THAT A FEW
SEVERE STORMS WITH LARGE HAIL NOT OUT OF THE QUESTION. AS NOT MUCH
IN THE WAY OF LARGE-SCALE FORCING EXIST... EXPECT THESE TO WEAKEN
QUICKLY AROUND SUNSET. AS LOW LEVELS STABILIZE MIDDLE PART OF THE
NIGHT MAY BE QUIET WITH ELEVATED ACTIVITY DEVELOPING LATE TONIGHT
INTO FIRST PART OF THE DAY ON TUE... MUCH LIKE THIS MORNING. SOME
THUNDER POSSIBLE... BUT MAINLY HIGH-BASED SHOWERS.

ALTHOUGH MID-LEVEL RIDGE WILL LIMIT FORCING FOR CONVECTION ACROSS
THE AREA... PLENTY OF LOW LEVEL MOISTURE WILL ALLOW PLENTY OF AFTN
INSTABILITY. THIS WILL AT LEAST PROVIDE SOME OPPORTUNITY FOR
ISOLATED TO WIDELY SCATTERED AFTN AND EARLY EVENING CONVECTION...
MAINLY WEST AND NORTH.

SOME LINGERING POPS CONT INTO LATTER PART OF WEEK... BUT MOST
LOCATIONS WILL REMAIN DRY AND VERY WARM. AT LEAST UNTIL LATTER PART
OF WEEKEND... WHEN STRONGER WAVE MOVES THROUGH BASE OF WESTERN
TROUGH. THIS WAVE MAY SUPPRESS RIDGE ALLOWING BETTER MID LEVEL FLOW
FURTHER SOUTH THROUGH THE CENTRAL/SOUTHERN PLAINS. THIS WOULD ALSO
ALLOW SFC FRONT TO PUSH SOUTH INTO OKLAHOMA... PROVING NEXT BETTER
OPPORTUNITY FOR MORE WIDESPREAD PRECIP CHANCES.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  67  89  65  90 /  20  20  20  20
HOBART OK         67  88  65  90 /  30  20  20  20
WICHITA FALLS TX  68  91  67  93 /  20  20  10  10
GAGE OK           63  84  61  85 /  30  40  30  20
PONCA CITY OK     68  88  65  88 /  30  30  20  20
DURANT OK         69  89  67  90 /  10  10  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

32/30
Hazardous weather outlook, May 24, 10:50 AM CST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT MON MAY 24 2010

OKZ004>048-050>052-TXZ083>090-251000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1150 AM CDT MON MAY 24 2010

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PARTS OF WESTERN OKLAHOMA AND ADJACENT PORTIONS OF
NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS GENERALLY WEST OF A LINE FROM CHEROKEE... TO
WEATHERFORD... TO FREDERICK... TO SEYMOUR TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 2 PM TO
10 PM.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON
AND EVENING.

DISCUSSION...
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON OVER MAINLY
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. AN UPPER LEVEL STORM
SYSTEM MOVING ACROSS NEW MEXICO AND COLORADO IS EXPECTED TO PROVIDE
WEAK LIFT OVER WESTERN PORTIONS OF OKLAHOMA AND NORTH TEXAS THIS
AFTERNOON AND EVENING. THE UPPER STORMS SYSTEM HAS ALSO WEAKENED THE
STRONG CAPPING INVERSION THAT SUPPRESSED STORM DEVELOPMENT ACROSS
THE REGION THIS PAST WEEKEND. DUE TO THE LACK OF A SIGNIFICANT
SURFACE BOUNDARY TO FOCUS LOW LEVEL LIFT... INITIAL STORM
DEVELOPMENT COULD BE SCATTERED ANYWHERE ACROSS WESTERN OKLAHOMA OR
NORTH TEXAS.

WHILE PLENTIFUL LOW LEVEL MOISTURE WILL YIELD MODERATE TO HIGH
INSTABILITIES SUFFICIENT FOR SEVERE THUNDERSTORM DEVELOPMENT... THE
DEEP LAYER WIND SHEAR WILL REMAIN RELATIVELY WEAK. THIS ENVIRONMENT
FAVORS A FEW STORMS POSSIBLY BRIEFLY PRODUCING ISOLATED HAIL TO THE
SIZE OF QUARTERS OR HALF DOLLARS ALONG WITH STRONG WIND GUSTS BEFORE
THE STORM WEAKENS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY MAY 25.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...25 PERCENT.

OTHER HAZARDOUS WEATHER...
SURFACE WINDS WILL AGAIN GUST 35 TO 40 MPH ACROSS PORTIONS WESTERN
OKLAHOMA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
A COLD FRONT WILL STALL FROM THE PANHANDLES INTO SOUTHERN KANSAS
TUESDAY MORNING. THUNDERSTORMS WILL BE POSSIBLE AHEAD OF THIS FRONT
IN NORTHERN AND WESTERN OKLAHOMA.

PLENTIFUL MOISTURE AND A WEAKENED CAP MAY ALLOW A FEW THUNDERSTORMS
TO DEVELOP DURING THE MIDDLE OF THE WEEK DESPITE THE PRESENCE OF A
RIDGE ALOFT. HOWEVER...GIVEN THE WEAK VERTICAL WIND FIELDS ALOFT...
ORGANIZED SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
TUESDAY.

CJS

In the hours before

Special weather statement, May 24, 5:05 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
605 PM CDT MON MAY 24 2010

OKZ014-242330-
ROGER MILLS OK-
605 PM CDT MON MAY 24 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ROGER MILLS COUNTY.

AT 605 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF DEMPSEY...MOVING NORTH AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF DIMES...
WIND GUSTS TO 40 MPH...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

WR
LAT...LON 3581 9971 3573 9946 3543 9963 3543 9987
Special weather statement, May 24, 5:14 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
614 PM CDT MON MAY 24 2010

OKZ009-242345-
ELLIS OK-
614 PM CDT MON MAY 24 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS COUNTY.

AT 614 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 41 MILES SOUTH OF
CATESBY...MOVING NORTH AT 40 MPH. LARGE HAIL WAS OCCURING IN THIS
THUNDERSTORM.

MONITOR THE SITUATION CLOSELY. BE READY TO ACT QUICKLY IF A WARNING
IS ISSUED OR STORMS THREATEN YOU.

WR
LAT...LON 3658 10002 3660 9998 3657 9979 3588 10000
Special weather statement, May 24, 5:41 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
641 PM CDT MON MAY 24 2010

OKZ015-016-021-022-250015-
DEWEY OK-CUSTER OK-BECKHAM OK-WASHITA OK-
641 PM CDT MON MAY 24 2010

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...CUSTER...DEWEY AND
WASHITA COUNTIES.

AT 641 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF ELK
CITY...MOVING NORTH AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE INCH DIAMETER...
WIND GUSTS TO 40 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

WR
LAT...LON 3590 9929 3592 9870 3539 9921 3546 9936
      3532 9925 3534 9939 3540 9960 3551 9933

The radar

The Vance AFB radar (KVNX), 155 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 5 hail, 1 tornado, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Ellis

When
May 24, 5:45 PM CST
Where
Ellis County, 1 mi SW of Gage
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
36.310, -99.773

Thunderstorm Wind, Ellis

When
May 24, 5:56 PM CST
Where
Ellis County, 1 mi SW of Gage
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
36.310, -99.773

Hail, Custer

When
May 24, 6:42 PM CST
Where
Custer County, 6 mi NE of Moorewood
Measured
1 in hail
Reported by
Public
Coordinates
35.801, -99.274

Hail, Dewey

When
May 24, 6:50 PM CST
Where
Dewey County, 4 mi E of Leedey
Measured
2.25 in hail
Reported by
Broadcast Media
Coordinates
35.870, -99.279

The hail was reported by KWTV-9.

Thunderstorm Wind, Woodward

When
May 24, 6:55 PM CST
Where
Woodward County, 17.59 mi N of Mooreland Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.730, -99.130

The wind gust occurred at the Freedom mesonet site.

Hail, Ellis

When
May 24, 7:10 PM CST
Where
Ellis County, 5 mi SSW of Shattuck
Measured
0.88 in hail
Reported by
Public
Coordinates
36.203, -99.914

Thunderstorm Wind, Woods

When
May 24, 7:15 PM CST
Where
Woods County, 16 mi NNE of Freedom
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.984, -98.999

Thunderstorm Wind, Woods

When
May 24, 7:20 PM CST
Where
Woods County, 16 mi NNE of Freedom
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
36.984, -98.999

Tornado, Woodward

When
May 24, 7:48 PM CST
Where
Woodward County, 2.83 mi S of Tangier
Rating
EF0
Path length
0.2 mi
Path width
30 yd
Reported by
Emergency Manager
Coordinates
36.379, -99.530

A small tornado touched down south of Tangier. Two power poles were snapped and some light farm implements were thrown. The residence at the farm sustained minor damage. Monetary damage estimates were not available.

Hail, Dewey

When
May 24, 8:10 PM CST
Where
Dewey County, Vici
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.150, -99.300

Hail, Woodward

When
May 24, 9:25 PM CST
Where
Woodward County, 3 mi N of Quinlan
Measured
0.75 in hail
Reported by
Public
Coordinates
36.493, -99.050

Flash Flood, Roger Mills

When
May 25, 4:00 AM CST to 6:00 AM CST
Where
Roger Mills County, 0.56 mi W of Cheyenne to 5.56 mi NW of Berlin
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.610, -99.680

Two county roads were closed between Cheyenne and Sweetwater due to very heavy rainfall. Widespread rainfall totals mostly ranged from three to four inches, with isolated totals near five inches.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2010Every state in 2010This day in weather historyThe tornado archive for Oklahoma, 2010Warnings in Oklahoma, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231923, 231924, 231926, 231929, 231931, 231938, 231933, 231934, 233027, 231940, 231944, 231936.